Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 68, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 26, 2018, 7:01 PM MDT for Sandoval County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2018, 7:01 PM MDT (01:01 UTC)
- Expired
- Jul 26, 2018, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Sandoval County, NM
The radar
The Albuquerque radar (KABX), 50 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 7:15 PM MDT | FLASH FLOOD | 3 Ese San Felipe Pueblo, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1294 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2198 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
921
WGUS55 KABQ 270101
FFWABQ
NMC043-270400-
/O.NEW.KABQ.FF.W.0068.180727T0101Z-180727T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
701 PM MDT THU JUL 26 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southeastern Sandoval County in north central New Mexico...
* Until 1000 PM MDT.
* At 701 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
San Felipe Pueblo, Algodones and Santa Ana Pueblo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of normally
dry arroyos and streambeds, low water crossings, intersections, and
underpasses as well as other poor drainage and low lying areas.
Do not enter or cross flowing water or water of unknown depth.
&&
LAT...LON 3546 10629 3537 10637 3542 10644 3535 10650
3537 10652 3549 10639 3548 10636
$$
33What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 5:27 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 26, 5:27 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 527 PM MDT Thu Jul 26 2018 .AVIATION... 00Z TAF CYCLE Scattered to numerous showers and thunderstorms are expected along and east of the continental divide this evening. Thunderstorms may congeal into a broad complex that should travel south and southeast from the northern mountains and northeast, over central and east central areas through the evening and into the late night hours. Wet microbursts are expected with erratic wind gusts potentially over 50 mph. A few storms may turn severe with large hail and damaging winds. A strong east wind is expected below canyons opening into the central valley this evening, and it may linger for several hours after the thunderstorm complex passes. An Airport Weather Warning may be needed at KABQ for these strong gap winds. Brief MVFR and IFR CIGS and VSBYS in the stronger storms. More showers and thunderstorms Friday afternoon. && .PREV DISCUSSION...315 PM MDT Thu Jul 26 2018... .SYNOPSIS... Upper high center to remain west to northwest of New Mexico for the foreseeable future. Consequently, daily rounds of showers and thunderstorms are expected to develop over, then drift off the higher terrain. Additionally, fronts will occasionally drop into northeast New Mexico and push south and westward, enhancing potential for storms and locally heavy rain as well as the possibility for flash flooding. Day to day subtle changes in the weather pattern may result in slight variations in the focus for heavy rain so stay informed of the latest forecast. High temperatures will be within a few degrees of average and lows will be generally above average. && .DISCUSSION... Upper high center to remain west to northwest of New Mexico for the foreseeable future. Showers and storms will develop daily over the higher terrain then drift into the plains and valleys. Subtle day to day variations will occur in the areal coverage and focus for convection. For tonight, the 12Z NAM12 indicated a rainfall maximum over the southern Sangre de Cristo mountains just to the west of Santa Fe, but the 18Z run has moved the rainfall maximums over northeast and east central New Mexico as well as over eastern Catron and western Socorro counties. This still suggests there would be a gusty east wind into the RGV this evening or overnight, but makes the timing and strength at KSAF and KABQ questionable and any additional initiation of storms in the RGV a low confidence event. Precipitation looks to continue migrating south and southwestward during the overnight all the way into far southern New Mexico. NAM12 indicates storms will be slow to initiate Friday afternoon but a potential complex of storms/outflow boundary/front to surge into north central/ne New Mexico Friday evening, and continue southward through the state, although weakening after midnight. Saturday may be somewhat similar, but the boundary is forecast to be focused farther east where the greater precipitation looks to favor the northeast plains. Yet another, but more vigorous boundary is forecast to sink into ne NM Sunday afternoon/night, which would appear to push an east wind into the RGV. The same thing could happen Monday night, if the GFS20 is right. High temperatures will be within a few degrees of average, and lows will be generally warmer than average into next week. The summer thunderstorm season continues. && .FIRE WEATHER... The subtropical high pressure system is expected to remain west of NM over the next 7 days. With ample moisture in place, there will be daily rounds of wetting showers and thunderstorms. Some storms will be capable of locally heavy rainfall and burn scar flash flooding. Locations along and east of the Sangre de Cristo Mountains will be favored for the heaviest 7-day rainfall totals, which will probably reach 1 to 2 inches. Elsewhere 7-day totals should generally vary from a quarter inch to 1.25 inches, except northwest of the continental divide where accumulations will be lighter. An uptick in the coverage of storms and in rainfall intensity is expected for the remainder of today and Friday, due to enhanced moisture that arrived with a back door front last night and disturbances that will cross in northwesterly and northerly flow aloft. A fairly strong gap wind is expected in the Santa Fe Metro Area and Middle Rio Grande Valley tonight as easterly flow persists in the wake of last night's back door cold front. This flow should be enhanced by thunderstorm outflows with gusts potentially reaching 45 mph in Albuquerque below Tijeras Canyon. There will be a downtick in thunderstorm coverage and rainfall intensity this weekend, except for along and east of the Sangre de Cristo Mountains Saturday afternoon where/when a moist back door front will arrive and serve as a focus for storms. Storms should then spread to much of the area along and east of the central mountain chain Sunday night as the front progresses southwestward. That front will push through gaps in the central mountain chain early Monday morning enabling an uptick in thunderstorm coverage and rainfall intensity as far west as the continental divide on Monday. Moisture should then recycle Tuesday through the middle of next week. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 26, 3:18 AM MDT, 15 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 318 AM MDT Thu Jul 26 2018 NMZ501>540-271100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 318 AM MDT Thu Jul 26 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through the overnight. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous thunderstorms are expected each afternoon and evening through the rest of the week into next week. Rainfall could become heavy leading to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
In the hours before
Special weather statement, Jul 26, 2:10 PM MDT, 4 hours 51 minutes before
Special Weather Statement National Weather Service Albuquerque NM 210 PM MDT THU JUL 26 2018 NMZ504-511-262045- Northwest Highlands-Jemez Mountains- 210 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL 245 PM MDT... At 209 PM MDT, Doppler radar was tracking a strong thunderstorm over Fenton Lake State Park, or 14 miles southeast of Cuba, moving south at 20 mph. Winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Jemez Springs, Fenton Lake State Park, Jemez State Monument, Jemez Pueblo and Ponderosa. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3595 10686 3591 10664 3560 10668 3566 10700 TIME...MOT...LOC 2009Z 013DEG 17KT 3587 10678 33
Special weather statement, Jul 26, 2:17 PM MDT, 4 hours 44 minutes before
Special Weather Statement National Weather Service Albuquerque NM 217 PM MDT THU JUL 26 2018 NMZ508-262045- Southwest Mountains- 217 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO AND EAST CENTRAL CATRON COUNTIES UNTIL 245 PM MDT... At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of National Radio Astronomy Observatory, or 11 miles northeast of Datil. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... National Radio Astronomy Observatory. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3441 10780 3423 10741 3402 10757 3424 10793 TIME...MOT...LOC 2017Z 333DEG 2KT 3423 10768 33
Special weather statement, Jul 26, 6:07 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Albuquerque NM 607 PM MDT THU JUL 26 2018 NMZ512-518-523-270045- West Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-Central Highlands- 607 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND EAST CENTRAL SANTA FE COUNTIES UNTIL 645 PM MDT... At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near Glorieta, or 11 miles southeast of Santa Fe, moving south at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eldorado At Santa Fe, Pecos, Canada De Los Alamos, Lamy, Glorieta, Galisteo and Rowe. This includes the following highways... Interstate 25 between Mile Markers 286 and 307. Highway 285 between Mile Markers 278 and 290. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3563 10591 3562 10569 3537 10566 3539 10599 TIME...MOT...LOC 0007Z 004DEG 8KT 3555 10582 33
Special weather statement, Jul 26, 6:34 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Albuquerque NM 634 PM MDT THU JUL 26 2018 NMZ507-519-270100- West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro Area- 634 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANDOVAL AND BERNALILLO COUNTIES UNTIL 700 PM MDT... At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Northern Meadows, or 15 miles west of Rio Rancho, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northwestern Albuquerque, southern Rio Rancho, Corrales, Los Ranchos De Albuquerque, Paradise Hills, Cabezon, Vista Hills, Rio Rancho Intel Area and North Valley. This includes Interstate 40 between Mile Markers 148 and 153. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3525 10706 3540 10694 3525 10659 3503 10678 TIME...MOT...LOC 0033Z 305DEG 18KT 3529 10693 40
Special weather statement, Jul 26, 6:37 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
637 PM MDT THU JUL 26 2018
NMZ518-521-270100-
Sandia/Manzano Mountains-Santa Fe Metro Area-
637 PM MDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL AND WEST
CENTRAL SANTA FE COUNTIES UNTIL 700 PM MDT...
At 637 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kewa Pueblo, or 17 miles northeast of Bernalillo, moving southeast at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cerrillos Hills State Park, Los Cerrillos, Madrid, Golden, Domingo
and San Felipe Pueblo.
This includes Interstate 25 between Mile Markers 253 and 265.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3534 10598 3521 10630 3539 10639 3541 10639
3542 10641 3546 10643 3556 10626
TIME...MOT...LOC 0037Z 328DEG 19KT 3545 10629
40The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:07 PM MDT | Special Weather Statement | ABQ | Santa Fe | 38 min |
| Jul 26, 6:28 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 92 min |
| Jul 26, 6:30 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Sandoval | 90 min |
| Jul 26, 6:34 PM MDT | Special Weather Statement | ABQ | Bernalillo | 26 min |
| Jul 26, 6:37 PM MDT | Special Weather Statement | ABQ | Santa Fe | 23 min |
| Jul 26, 6:49 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval, Santa Fe | 11 min |
| Jul 26, 6:55 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
| Jul 26, 7:08 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo | 22 min |
| Jul 26, 7:14 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 2 hr |
| Jul 26, 7:25 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Jul 26, 7:40 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 26, 7:45 PM MDT | Special Weather Statement | ABQ | Valencia | 30 min |
| Jul 26, 7:57 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Sandoval | 3 hr |
| Jul 26, 8:00 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe | 2 hr |
| Jul 26, 8:04 PM MDT | Special Weather Statement | ABQ | 26 min | |
| Jul 26, 8:15 PM MDT | Special Weather Statement | ABQ | Bernalillo | 30 min |
| Jul 26, 8:25 PM MDT | Special Weather Statement | ABQ | Socorro | 20 min |
| Jul 26, 8:34 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance, Valencia | 116 min |
| Jul 26, 8:38 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 39 min |
| Jul 26, 8:45 PM MDT | Areal Flood Advisory | ABQ | Socorro, Valencia | 2 hr |
| Jul 26, 8:57 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 5 hr |
| Jul 26, 9:15 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 26, 9:15 PM MDT | Special Weather Statement | ABQ | Socorro | 45 min |
| Jul 26, 9:41 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 26, 9:46 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 119 min |
| Jul 26, 9:59 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 27, 12:09 AM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 3 hr |
| Jul 27, 4:00 AM MDT | Special Weather Statement | ABQ | Union | 45 min |
| Jul 27, 6:24 AM MDT | Areal Flood Advisory | ABQ | Harding, Quay | 111 min |
| Jul 27, 7:31 AM MDT | Areal Flood Advisory | ABQ | Curry | 3 hr |
| Jul 27, 2:14 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 2 hr |
| Jul 27, 2:20 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 115 min |
| Jul 27, 3:08 PM MDT | Areal Flood Advisory | ABQ | McKinley | 112 min |
| Jul 27, 3:37 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 113 min |
| Jul 27, 3:50 PM MDT | Areal Flood Advisory | ABQ | Colfax | 115 min |
| Jul 27, 4:04 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 116 min |
| Jul 27, 4:12 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 2 hr |
| Jul 27, 5:01 PM MDT | Areal Flood Advisory | ABQ | McKinley | 119 min |
| Jul 27, 5:05 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 25 min |
| Jul 27, 5:22 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 113 min |
| Jul 27, 5:32 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval, San Miguel, Santa Fe, Torrance | 118 min |
| Jul 27, 5:37 PM MDT | Special Weather Statement | ABQ | Cibola | 23 min |
| Jul 27, 5:49 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 116 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.